How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2231
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

Hi, I was wondering if you could help - I have personality

This answer was rated:

Hi, <br /> <br />I was wondering if you could help - I have personality disorder borderline and I am currently on Seroquel Quetiapine 300MG. It has made me put on a lot of weight, and I am wondering if I could just take an anti depressant with a mood stablelizer that doesn't make me put weight on preferably that helps me loose the weight that I have put on. Or is there any other anti psychotic medications that do not cause people to put on weight? <br /> <br />Can you please help? <br /> <br />my email address is xxx

Hello phxdcc6e,

Many patients do report significant weight gain while on Quetiapine. In your case, if you are getting benefit from Quetiapine and just want to stop it because of its weight gaining tendency, one possible option could be to add Topiramate to the current treatment regime. Topiramate may reliable reduce drug induce weight gain and you can continue taking Quetiapine.

Ziprasidone is one such antipsychotic along with Aripiprazole which do not cause weight gain but I guess, it is not available in U.K market.

Best wishes,


Please feel free to ask if you need clarification/more information. Kindly click the GREEN ACCEPT BUTTON if you are satisfied with the answer. POSITIVE FEEDBACK and BONUS are warmly appreciated.
Customer: replied 6 years ago.

Thank you for your reply. I have some issues with your answer as I stated in my original question I have taken aripiprazole with out success I have researched Topriamate on the BNF and it states that it is for seizures - why would I take something additional that is not for my condition?

As for Ziprasidone, according to this site: this can cause weight gain as per the stated side effects. I Also asked for medications that were available to me in the UK.

I also asked if there was a solution using anti depressants and mood stabilizers.

Could you please answer my questions - and suggest a solution as I am desperate - if you cant help / have the expertise please just say so and pass my questions on to someone who can help me.

Thank you.
Thanks for your feedback.

Topiramate is frequently combined with other antipsychotic drugs sometimes to attenuate the weight gain caused by other drugs and you can search about this fact on internet and BNF

You have mentioned that you are suffering from Borderline personality disorder and taking Seroquel. Is it mentioned in BNF that Seroquel is indicated specifically for Borderline PD?

You may also ask that Mood stabilizers such as Sodium Valproate, Carbamazepine / Oxcarbamazepine,Topiramate, Levitracetam, Zonisamide, Gapapentin, Pregabalin are all specifically categorized as anti seizure drugs than why they are used for mood disorders, anxiety disorder, sleep problems , psychosis etc etc?

Ziprasidone and Aripiprazole are the drugs which have very less weight gaining tendency when compared to other available antipsychotics, but still any one of them could cause weight gain as it depends on individual patient profile. There are several side effects of any particular drug, which may or may not happen in any individual patient!

There are some antidepressants which do not cause weight gain such as Fluoxetine and Bupropion, but in mood stabilizer category I guess there are not many options left, other that what you have already tried.

For Borderline personality disorder, drugs are used only to control certain symptoms which may interfere with patients functioning and thats all. As such, no drug is specifically useful for its treatment. Your psychiatrist may try several options including that of antidepressants, antipsychotics, mood stabilizers, and anti anxiety drugs and all this will be a trial and error process.

I would suggest you to discuss with your treating doctor about the option of Psychotherapy specially Dialectical Behavior Therapy along with the medicines in your case.

Dialectical behaviour therapy for borderline personality disorder

If still my answer is not satisfactory and you have any doubt regarding my expertise, please do let me know so that I can opt out and let other experts answer this question.



Please feel free to ask if you need clarification/more information. Kindly click the GREEN ACCEPT BUTTON if you are satisfied with the answer. POSITIVE FEEDBACK and BONUS are warmly appreciated.
Dr. Vikas and other Mental Health Specialists are ready to help you
Customer: replied 6 years ago.
Dear Vikas,

Thank you for this answer it was much more detailed and answered my questions - I will take this information with me when I next meet my Psychiatrist.

Kind Regards,

You are most welcome Sandra. Thanks for coming to JA.

Best wishes,


Related Mental Health Questions